Alert archive / Montana / Heavy Snow Warnings in 2008

Heavy Snow Warning 2, NWS Missoula, MT

January 9, 20085 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this heavy snow warning at Jan 9, 2008, 2:00 PM MST for 5 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Jan 10, 2008, 5:00 AM MST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2008, 2:00 PM MST (21:00 UTC)
In effect from
Jan 10, 2008, 5:00 AM MST
Expired
Jan 11, 2008, 1:24 PM MST
In force
32 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Granite County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Jan 9, 10:02 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 9, 10:02 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1002 AM MST WED JAN 9 2008

.DISCUSSION...A FEW UPDATES TO THE FORECAST. LIGHT TO MODERATE SNOW
IN THE MISSION/FLATHEAD VALLEYS HAS BEEN WIDESPREAD THROUGHOUT
THE MORNING. SNOW WILL CONTINUE FOR THE NEXT COUPLE OF HOURS WITH
A FEW INCHES OF ACCUMULATIONS POSSIBLE PROMPTING A SNOW ADVISORY.
SHOWERS WILL DECREASE IN NORTHWEST MONTANA...SO LOWERED POPS AND
QPF FOR LATE MORNING. SNOW WILL BECOME MORE SHOWERY IN SOUTHEAST
IDAHO BY LATE MORNING SO LOWERED POPS AND QPF.

&&

.AVIATION...CONDITIONS ARE EXPECTED TO IMPROVE AS CEILINGS WILL
BRIEFLY RISE AND PRECIPITATION WILL TAPER OFF THIS AFTERNOON AND EVENING
BEFORE THE NEXT SYSTEM MOVES IN THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 358 AM MST WED JAN 9 2008/

DISCUSSION...TODAY AND TONIGHT...LOW PRESSURE TROUGH THAT BROUGHT
WIDESPREAD SNOW TO THE NORTHERN ROCKIES WILL MOVE OUT OF THE
REGION THIS AFTERNOON AND THIS EVENING. PRECIPITATION IS EXPECTED
TO TAPER OFF THIS AFTERNOON. MAIN CHANGE TO PREVIOUS FORECAST WAS
TO INCREASE CHANCES FOR PRECIPITATION AND AMOUNT OF SNOWFALL FOR
THIS EVENING AND OVERNIGHT FOR EXTREME NORTHWEST MONTANA. MODELS
ARE IN GOOD AGREEMENT THAT ALTHOUGH PRECIPITATION WILL TAPER OFF
SOME...PRECIPITATION WILL CONTINUE DURING THIS TIME FRAME AS
MOISTURE TRAINS IN OVER A WEAK HIGH PRESSURE RIDGE. SNOW AMOUNTS
MAY BE ENOUGH TO CONTINUE THE HEAVY SNOW WARNINGS FOR THIS REGION
INTO TONIGHT.

THURSDAY MORNING YET ANOTHER STRONG WINTER STORM WILL BEGIN TO IMPACT
CENTRAL IDAHO AND WESTERN MONTANA. WATER VAPOR IMAGERY OF THIS
STORM...CURRENTLY OVER THE PACIFIC OCEAN...SHOWS IT TO BE HEAVY
LADEN WITH MOISTURE AND ACCOMPANIED BY AN ENHANCEMENT IN THE UPPER
LEVEL JET STREAM. FORECAST MODELS REMAIN FAIRLY CONSISTENT IN
BRINGING THIS MOISTURE ALONG WITH DECENT ATMOSPHERIC LIFTING
ACROSS A LOWER LEVEL CONVERGENT BOUNDARY STRETCHING FROM
INTERSTATE 90 SOUTHWARD THROUGH WESTERN MONTANA AND CENTRAL IDAHO.
THESE FACTORS WILL COMBINE TO PRODUCE PERIODS OF MODERATE TO HEAVY
SNOWFALL BEGINNING LATE THURSDAY NIGHT AND CONTINUING THROUGH
FRIDAY MORNING. CONSIDERING THE STRONG WESTERLY FLOW ALOFT...I
EXPECT THERE TO BE A DISTINCT UPSLOPE COMPONENT TO THE SNOWFALL
FROM THIS NEXT STORM WITH WESTERLY FACING SLOPES RECEIVING THE
HIGHEST ACCUMULATIONS. HOWEVER IT APPEARS AS THOUGH TYPICALLY
DOWNSLOPED VALLEY LOCATIONS (SUCH AS THE MISSOULA AND PORTIONS OF
THE BITTERROOT VALLEY) WILL RECEIVE LESSER AMOUNTS DURING THE
STORM. A WINTER STORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
CENTRAL IDAHO AND WESTERN MONTANA IN ANTICIPATION OF ANOTHER HEAVY
SNOW EVENT.

THE SNOW WILL BECOME MORE SHOWERY IN NATURE FRIDAY AFTERNOON AS
THE ATMOSPHERE TURNS RATHER UNSTABLE. THE INGREDIENTS MAY BE THERE
FOR A PERIOD OF TOPOGRAPHICALLY ORGANIZED SNOW SHOWERS WHICH MAY
BRING LOCALIZED PERIODS OF MODERATE/HEAVY SNOWFALL TO THE MISSOULA
AND BITTERROOT VALLEYS. I WILL MENTION THIS POTENTIAL IN A HAZARDOUS
WEATHER OUTLOOK AS THE DETAILS OF LOCATION AND TIMING REMAIN QUITE
FUZZY.

MANY QUESTIONS STILL REMAIN WITH THE FORECAST FOR THIS WEEKEND AND
BEYOND. THE 00Z RUN OF THE GFS AND ECMWF SHOWED A WEAK UPPER
LEVEL STORM CLIPPING NORTHWEST MONTANA SATURDAY NIGHT THROUGH SUNDAY
MORNING ON THE HEELS OF A BUILDING RIDGE OF HIGH PRESSURE. HOWEVER
THE 06Z GFS RUN IS MUCH WEAKER WITH THIS STORM...BUILDING THE
RIDGE A LITTLE FASTER. HAVE CHOSEN AT THIS TIME TO BELIEVE THE 00Z
RUNS BUT WITH LIMITED CONFIDENCE. HOWEVER...CONFIDENCE IS GROWING
IN A PERIOD OF RIDGING OVER THE PACIFIC NORTHWEST LATE SUNDAY
THROUGH MONDAY. THE RIDGE CONTINUES TO BE A TRANSIENT FEATURE IN
THE LONG WAVE PATTERN OVER THE UNITED STATES WITH THE MEAN RIDGE
EVENTUALLY RETROGRADING EASTWARD OVER THE PACIFIC OCEAN BY MIDWEEK.
TIMING OF THIS IS STILL IN QUESTION...BUT THERE IS GROWING CONFIDENCE
THAT WESTERN MONTANA AND CENTRAL IDAHO WILL BE UNDER A COLDER
NORTHWESTERLY FLOW ALOFT BY MID TO LATE NEXT WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 AM MST THIS MORNING FOR
     KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     FOR BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION.

     SNOW ADVISORY UNTIL 11 AM MST THIS MORNING FOR FLATHEAD/MISSION
     VALLEYS.

     HEAVY SNOW WARNING UNTIL 5 PM MST THIS AFTERNOON FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

ID...HEAVY SNOW WARNING UNTIL 10 AM PST THIS MORNING FOR NORTHERN
     CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER
     MOUNTAINS.

&&

SHORT TERM...KITSMILLER/WHITMORE
LONG TERM/AVIATION....DICKERSON/STEGEMILLER
Hazardous weather outlook, Jan 9, 5:13 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
513 AM MST WED JAN 9 2008

IDZ007>009-MTZ002-003-005-043-100015-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
513 AM MST WED JAN 9 2008 /413 AM PST WED JAN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE THROUGH THE AFTERNOON AS A MOIST PACIFIC
WEATHER SYSTEM MOVES ACROSS THE AREA. VALLEY LOCATIONS ARE
EXPECTED TO SEE LIGHT ACCUMULATIONS WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINTER STORM WILL BRING PERIODS OF LIGHT TO MODERATE
SNOWFALL BEGINING THURSDAY MORNING THROUGH FRIDAY. ACCUMULATIONS
MAY WARRANT THE ISSUANCE OF WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-100015-
KOOTENAI/CABINET REGION-
513 AM MST WED JAN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE THROUGH THE AFTERNOON AS A MOIST PACIFIC
WEATHER SYSTEM MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINTER STORM WILL BRING PERIODS OF LIGHT TO MODERATE
SNOWFALL BEGINING THURSDAY MORNING THROUGH FRIDAY. ACCUMULATIONS
MAY WARRANT THE ISSUANCE OF WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:56 AM MSTWinter Storm WatchMSOGranite, Mineral, Missoula, Ravalli, Sanders10 hr
Jan 9, 8:11 AM MSTSnow AdvisoryMSOFlathead, Lake, Sanders3 hr
Jan 9, 2:00 PM MSTSnow AdvisoryMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more55 hr

Nearby

Heavy Snow Warnings in Montana, 2008Heavy Snow Warnings in Idaho, 2008Every heavy snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.